Florida, 2012Funnel Cloud in Florida, August 12, 2012
August 12, 2012 · NWS MLB · 1 event in 1 county or zone
A strong storm developed along the east coast sea breeze and ahead of the west coast sea breeze, producing a funnel cloud.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong storm developed along the east coast sea breeze and ahead of the west coast sea breeze, producing a funnel cloud.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Melbourne, FL wrote its last area forecast discussion before the first event at Aug 12, 1:51 PM EST, 34 minutes earlier.
Area forecast discussion, Aug 12, 1:51 PM EST, 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MELBOURNE FL
251 PM EDT SUN AUG 12 2012
.DISCUSSION...
CURRENTLY/TONIGHT...DEBRIS CLOUD COVER FROM SCATTERED CONVECTION
OVER WEST CENTRAL FLORIDA IS SPREADING ACROSS THE AREA AS
EXPECTED. THIS WILL LIMIT HEATING/INSTABILITY INTO THE REST OF THE
AFTERNOON WITH SHOWERS/STORMS ALREADY SHOWING A WEAKENING TREND AS
THEY MOVE INTO EAST CENTRAL FLORIDA. STILL...WILL SEE CHANCE OF
RAIN WHETHER IT BE LIGHT PRECIP FROM REMNANTS OF STORMS OR A FEW
STRONGER STORMS THAT CAN HOLD TOGETHER OR DEVELOP FROM BOUNDARY
COLLISIONS WITH THE EAST COAST SEA BREEZE THROUGH SUNSET.
LINGERING ISOLATED CONVECTION INTO EARLY EVENING SHOULD DISSIPATE
OR MOVE OFFSHORE BY MIDNIGHT. MID/UPPER LEVEL CLOUD COVER MAY
LINGER OVERNIGHT AT LEAST MAKING FOR PARTLY CLOUDY CONDS. LOWS
WILL REACH THE LOW/MID 70S.
MONDAY...SURFACE RIDGE AXIS MAKES IT AS FAR NORTH AS LAKE
OKEECHOBEE INTO TOMORROW...BEFORE AN UPPER LEVEL TROUGH BEGINS TO
REDEVELOP OVER THE EASTERN UNITED STATES. DEEPER MOISTURE WILL
BUILD NORTH WITH THE S/SW FLOW ASSOCIATED WITH THE RIDGE. WILL
THEREFORE INCREASE RAIN CHANCES TO 50 PERCENT OVER THE ENTIRE
AREA. LIMITING FACTOR IN HIGHER COVERAGE OF AFTERNOON SHOWERS AND
STORMS WILL CONTINUE TO BE INCREASING MID/UPPER LEVEL DEBRIS
CLOUDS FROM CONVECTION OVER WEST CENTRAL FLORIDA. A FEW STRONG
STORMS WILL STILL BE POSSIBLE ESPECIALLY WITH ANY BOUNDARY
COLLISIONS LATE DAY WITH THE EAST COAST SEA BREEZE. WILL KEEP
HIGHS NEAR NORMAL AROUND 90 TO LOW 90S WITH EXPECTED INCREASE IN
CONVECTION/CLOUD COVER.
TUES-SAT...(MODIFIED PREVIOUS DISCUSSION) SURFACE RIDGE AXIS WILL
REMAIN NEAR LAKE OKEECHOBEE INTO MID WEEK BEFORE SLOWLY SHIFTING
SOUTH INTO LATE WEEK/WEEKEND. PROXIMITY OF THE RIDGE AXIS RESULTS
IN A WEAK PRESSURE GRADIENT OVER THE AREA. THIS WILL ALLOW SEA
BREEZES TO FORM ON BOTH THE EAST AND WEST SIDE OF CENTRAL FLORIDA
AND PUSH INLAND DURING THE AFTERNOON. HOW FAR INLAND WILL BE A
FUNCTION OF WHERE THE RIDGE AXIS IS. FURTHER SOUTH WOULD MEAN THE
WEST COAST BREEZE SHOULD PUSH FURTHER EAST KEEPING STORMS AND
SHOWERS CONFINED TO THE EAST HALF OF CENTRAL FLORIDA. IF THE RIDGE
AXIS IS MORE NORTH...THE EAST COAST BREEZE WOULD PUSH FURTHER
INLAND TENDING TO CONCENTRATE THE STORMS ON THE WESTERN HALF OF
CENTRAL FLORIDA. DEEP SOUTH TO SOUTHWEST FLOW WILL ALSO KEEP
MOISTURE LEVELS HIGH ENOUGH FOR SCATTERED AFTERNOON AND EVENING
STORMS EACH DAY. HIGHS SHOULD RANGE FROM THE LOW AND MID 90S WITH
OVERNIGHT LOWS IN THE LOW TO MID 70S.
&&
.AVIATION...INCREASING CLOUD COVER WILL LIMIT COVERAGE OF
STRONGER CONVECTION OVER THE AREA INTO THE REST OF THE AFTERNOON.
HOWEVER TEMPO IFR/MVFR WILL OCCUR WITH AREAS OF RAIN OR SCATTERED
TSRAS THROUGH 00Z. ANY ISOLATED LINGERING EVENING CONVECTION SHOULD
END BY 04Z WITH VFR CONDS OVERNIGHT. S/SW FLOW OVER THE REGION
TOMORROW WILL KEEP SCATTERED AFTERNOON SHOWERS/STORMS IN THE
FORECAST...PRODUCING TEMPO IFR/MVFR CONDS MAINLY AFT 18Z.
&&
.MARINE...
TONIGHT/MON...RIDGE AXIS OVER SOUTH FLORIDA WILL BUILD SLIGHTLY
NORTHWARD INTO TOMORROW...TOWARD LAKE OKEECHOBEE. OFFSHORE MOVING
SHOWERS AND STORMS WILL PERSIST INTO THE EVENING HOURS AND THEN
DIMINISH PAST MIDNIGHT TONIGHT. S/SW WINDS WILL REMAINING
RELATIVELY LIGHT AROUND 10 KNOTS OR LESS WITH SEAS RANGING FROM
1-3 FEET. SCATTERED OFFSHORE MOVING STORMS WILL CONTINUE TO BE A
CONCERN FOR MARINERS MONDAY...MAINLY OVER THE NEARSHORE WATERS
FROM MID TO LATE AFTERNOON.
TUE-THU...HIGH PRESSURE RIDGE WILL REMAIN OVER CENTRAL/SOUTH
FLORIDA. WINDS WILL REMAIN OUT OF THE SOUTH TO SOUTHWEST BELOW 15
KNOTS WITH SEAS RANGING FROM 1-3 FEET NEARSHORE TO 2-4 FEET
OFFSHORE. MOISTURE WILL REMAIN HIGH ENOUGH TO KEEP A CHANCE FOR
SHOWERS AND STORMS EACH DAY. A FEW OFFSHORE MOVING STORMS WILL
ALSO BE POSSIBLE EACH AFTERNOON DUE TO A WEAK WEST TO SOUTHWEST
STEERING FLOW.
&&
.PRELIMINARY POINT TEMPS/POPS...
DAB 74 91 74 91 / 20 50 30 40
MCO 75 92 75 93 / 20 50 20 40
MLB 74 90 74 91 / 20 50 30 40
VRB 74 89 74 90 / 20 50 30 40
LEE 76 92 76 92 / 20 50 20 40
SFB 76 92 76 93 / 20 50 30 40
ORL 75 92 77 93 / 20 50 20 40
FPR 73 90 73 90 / 20 50 30 40
&&
.MLB WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
AM...NONE.
&&
PUBLIC/MARINE...WEITLICH
AVIATION...GUSEMAN
IMPACT WX/RADAR...CRISTALDI
Hazardous weather outlook, Aug 12, 9:30 AM EST, 4 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MELBOURNE FL
1030 AM EDT SUN AUG 12 2012
AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141-
144-147-122100-
COASTAL WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE
OUT 20 NM-
COASTAL WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN
INLET OUT 20 NM-
COASTAL WATERS FROM SEBASTIAN INLET TO JUPITER INLET OUT 20 NM-
WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE 20 TO
60 NM OFFSHORE-
WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN INLET 20 TO
60 NM OFFSHORE-
WATERS FROM SEBASTIAN INLET TO JUPITER INLET 20 TO 60 NM OFFSHORE-
INLAND VOLUSIA-NORTHERN LAKE-ORANGE-SEMINOLE-SOUTHERN BREVARD-
OSCEOLA-INDIAN RIVER-OKEECHOBEE-ST. LUCIE-MARTIN-COASTAL VOLUSIA-
SOUTHERN LAKE-NORTHERN BREVARD-
1030 AM EDT SUN AUG 12 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.
.DAY ONE...TODAY AND TONIGHT.
.THUNDERSTORM IMPACT...
A DEEP LAYER OF MOIST SOUTHWEST FLOW WILL CONTINUE. DAYTIME HEATING
WILL GENERATE SCATTERED AFTERNOON STORMS ALONG THE EAST AND WEST
COAST SEA BREEZE BOUNDARIES. STORMS SHOULD LINGER INTO THE EVENING
HOURS. THE HIGHEST COVERAGE IS EXPECTED FROM AROUND ORLANDO AND LAKE
OKEECHOBEE EASTWARD TO THE SPACE AND TREASURE COASTS. THE MAIN STORM
HAZARDS WILL BE FREQUENT LIGHTNING STRIKES AND GUSTY WINDS IN A FEW
STRONGER STORMS. STORM MOTION WILL BE NORTHEAST AT NEAR 15 MPH.
.FLOOD IMPACT...
SOME STORMS ALONG BOUNDARY COLLISIONS WILL PRODUCE RAINFALL AMOUNTS
OF 1 TO 3 INCHES...WHICH MAY CAUSE LOCAL PONDING OF WATER ON ROADS
AND IN OTHER POORLY DRAINED LOW LYING AREAS.
.MARINE THUNDERSTORM GUST IMPACT...
SCATTERED STORMS DURING THE AFTERNOON AND EVENING WILL MOVE NORTHEAST
10 TO 15 KNOTS OVER THE MAINLAND AND CROSS THE COASTLINE. ISOLATED
STRONG STORMS WILL BE CAPABLE OF PRODUCING WIND GUSTS OVER 34 KNOTS
ALONG WITH TORRENTIAL DOWNPOURS AND FREQUENT LIGHTNING STRIKES.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
DEEP LAYER MOISTURE IS FORECAST TO REMAIN ABOVE NORMAL INTO LATE
WEEK. THEREFORE..SCATTERED AFTERNOON STORMS ARE EXPECTED TO
CONTINUE ACROSS MOST SECTIONS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY.
LASCODY/CRISTALDI
Funnel Cloud, Brevard
- When
- August 12, 2:25 PM EST
- Where
- Brevard County, 1.4 mi ESE of West Eaugallie
- Reported by
- Trained Spotter
- Coordinates
- 28.120, -80.660
A SKYWARN spotter on Cheyenne Avenue in Melbourne observed a funnel cloud just southeast of their location. The funnel cloud did not touch down but was accompanied by strong wind gusts.
- Funnel Cloud
- A rotating column of cloud extending from a thunderstorm that did not reach the ground.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Texas, August 12, 2012$1.4 million · 1.75 in hail · 27 events
- Hail and Damaging Winds in Oklahoma, August 12, 20125 injured · $48,000 · 2.5 in hail · 9 events
- Flash Flood in Massachusetts, August 12, 2012$98,000 · 1 event
- Lightning Strike in North Carolina, August 12, 2012$75,000 · 1 event
- Wildfire in California, August 12 to 19, 20124 injured · 1 event
- Damaging Wind in Arizona, August 12, 2012$45,000 · 60 kt wind · 1 event
- Hail and Damaging Wind in Arkansas, August 12, 2012$25,000 · 2.5 in hail · 3 events
- Flash Flood in New Mexico, August 12, 2012$20,000 · 1 event
- Hail and Damaging Wind in Oklahoma, August 12, 20121.75 in hail · 9 events
- Damaging Winds in New Hampshire, August 12, 201252 kt wind · 3 events
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, August 12, 20122 events
- Damaging Winds in Oklahoma, August 12 to 14, 2012$500 · 56 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 390743.